Hail, Grundy
- When
- June 24, 11:57 AM CST
- Where
- Grundy County, Altamont
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.430, -85.730
Numerous showers and thunderstorms developed across southern portions of Middle Tennessee during the afternoon hours. Some large hail and wind damage occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Numerous showers and thunderstorms developed across southern portions of Middle Tennessee during the afternoon hours. Some large hail and wind damage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 24, 11:26 AM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1226 PM CDT FRI JUN 24 2011 .UPDATE...HAVE PUSHED POPS UP A BIT...MAINLY IN THE SOUTH. ALSO INCLUDED A MENTION OF GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL IN THE SRN TIER. && .PREV DISCUSSION... /ISSUED 1205 PM CDT FRI JUN 24 2011/ AVIATION 18Z DISCUSSION... LATEST RADAR IMAGERY AND SFC OBSERVATIONS SHOW A WEAK FRONTAL BOUNDARY EXTENDS FROM NEAR WAYNESBORO TO ALTAMONT...WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS DEVELOPING FROM TIME TO TIME. VISIBLE SATELLITE IMAGERY SHOWS SCT TO BKN CU AROUND 4K FT SOUTH OF THE I-40 CORRIDOR...WITH EXTENSIVE CIRRUS SPREADING OVER THE CWA FROM AN MCS ENTERING WESTERN TN. FEW CHANGES THIS TAF PACKAGE. VFR CONDITIONS EXPECTED AT BNA THROUGH THE TAF PERIOD WITH VFR AT CSV THROUGH 08Z BEFORE PATCHY FOG BRINGS IFR OR WORSE VISIBILITIES. SOUTHWEST WINDS 5-10 KTS THIS MORNING TO BECOME MORE WESTERLY THIS AFTERNOON WITH OCCASIONAL HIGHER GUSTS...WITH LIGHT AND VARIABLE WINDS OVERNIGHT. PRECIP IS EXPECTED TO REMAIN SOUTH OF AIRPORTS THIS TAF PERIOD CLOSER TO SFC BOUNDARY. SHAMBURGER PREV DISCUSSION... /ISSUED 1003 AM CDT FRI JUN 24 2011/ DISCUSSION...LINEAR REFLECTIVITY SIGNATURE INVOF FRONTAL BOUNDARY OVER THE SOUTHERN MIDSTATE WITH A FEW CELLS FIRING OVER GRUNDY AND COFFEE COUNTIES. ALSO HAVE THE REMNANTS OF AN MCS OVER SERN MO MOVING SEWD. THIS FEATURE WILL LIKELY BEGIN TO INTERACT WITH THE FRONTAL BOUNDARY TO THE SOUTH THAT STRETCHES FROM NORTH CENTRAL AR EWD TO THE SRN PLATEAU. OUR POP PATTERN HAS HIGHER NUMBERS FOR THE SRN COUNTIES...GUESS THE ONLY QUESTION IS...ARE THEY HIGH ENOUGH? WILL MONITOR THE SITUATION CLOSELY IN EVENT POPS NEED TO BE RAISED. SPC HAS LEFT US OUT OF THE SLIGHT RISK AREA FOR TODAY... BUT THERE IS THE POSSIBILITY OF NEAR SEVERE IN THE SRN TIER WHERE THE BETTER JUICE IS LOCATED. NO CHANGES FOR NOW. PREV DISCUSSION... /ISSUED 713 AM CDT FRI JUN 24 2011/ UPDATE...FOR 24/12Z AVIATION FORECAST AVIATION... CURRENTLY SURFACE FRONT DRAPED ACROSS SOUTHERN MIDDLE TN AS LAST OF THE OVERNIGHT SHOWERS EXITS ALONG THE SOUTH END OF THE PLATEAU. KEPT BNA VFR THROUGH THE PERIOD WITH CSV GOING DOWN TO 2SM AROUND 25/08Z WITH TEMPO DOWN TO 1SM FROM 2508Z TO 2512Z DUE TO FOG. COULD SEE EVEN LOWER VSBY AT CSV LATE TONIGHT SINCE GROUND WILL BE WET. FRONT RETREATS BACK NORTH ON SATURDAY AND WILL BRING AN INCREASE IN SHOWER/TSTM CHANCE. BOYD PREV DISCUSSION... /ISSUED 346 AM CDT FRI JUN 24 2011/ DISCUSSION... LINE OF STORMS CURRENTLY MOVING OUT OF THE AREA DEVELOPING JUST AHEAD OF A WEAK FRONTAL BOUNDARY...WHICH IS VERY NEAR THE BNA VICINITY. ALOFT...WEAK TROUGH CURRENTLY PASSING OVER THE MID- SOUTH. WEAK ML/UL TROUGH AXIS WILL CONTINUE EAST TODAY...WHICH IS EXPECTED TO NUDGE FRONT SOUTH TO NEAR THE TN/AL BORDER...WHERE IS WILL STALL THIS AFTERNOON...THEN WORK BACK NORTH LATE TONIGHT/EARLY SAT. DEVELOPMENT IN AR/MO NOW SLIDING SOUTHEAST SHOULD STAY MAINLY WEST/SOUTH BUT MAY CLIP THE SOUTH LATER TODAY NEAR STALLED BOUNDARY. WILL LEAN HIGHER POPS THERE. OTHERWISE CONVECTION EXPECTED TO BE ISOLATED TODAY...AND MOST OF THE AREA TONIGHT AS FRONT STARTS NORTHWARD TRACK. FRONT SHOULD BE JUST NORTH OF THE AREA BY DAYS END SAT AND AT THAT POINT...NORTHWEST FLOW IS IN PLACE AT ML/ULS. ON SAT...MOISTURE A BIT DEEPER AND STEPPING BACK IN WARM SECTOR PROVIDING INCREASED INSTABILITY. CONVECTION EXPECTED TO BE MORE PLENTIFUL...WITH STRONG TO ISOLATED SEVERE STORMS EASILY POSSIBLE. FRONTAL BOUNDARY REMAINS NORTH SAT NIGHT/SUN...BUT NORTHWEST FLOW ALOFT REGIME HOLDS TRUE AND IN ADDITION LOCAL CONVECTION...DEVELOPMENT UPSTREAM LIKELY TO RIDE DOWN INTO THE WEST PART OF THE AREA. THIS WILL KEEP AT LEAST ISOLATED-SCATTERED STORMS GOING...WITH AGAIN SOME BECOMING STRONG. ML/UL RIDGES FINALLY MOVE IN MONDAY BUT ARE ALREADY WEAKENING BY LATE TUESDAY AS ANOTHER WEAK FRONT APPROACHES. QUESTIONABLE HOW FAR SOUTH BOUNDARY WILL MOVE AS FLOW NOT OVERLY STRONG BUT IT SEEMS TO AT LEAST DROP INTO THE MID-STATE. DECAYING RIDGE AND PRESENCE OF BOUNDARY WILL KEEP THE CHANCE FOR STORMS IN TUE/WED...BUT STRONGER UPPER RIDGING AND SLIGHTLY DRIER AIR LIKELY TO KEEP THU DRY. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 518 AM CDT FRI JUN 24 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-251030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 518 AM CDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY ACROSS THE SOUTH. SOME MAY PRODUCE GUSTY WIND AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AND SUNDAY AS A FRONT CROSSES THE AREA. GUSTY WIND AND HAIL ARE AGAIN THE MAIN THREATS. .SPOTTER CALL TO ACTION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1246 PM CDT FRI JUN 24 2011 TNZ077-241800- COFFEE- 1246 PM CDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR COFFEE COUNTY... AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TULLAHOMA...OR 10 MILES SOUTHWEST OF MANCHESTER...MOVING SOUTHEAST AT 20 MPH. 31
The Northeast Alabama radar (KHTX), 64 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down between Coalmont and Tracy City.
Quarter size hail reported at main entrance to AEDC.
Quarter size hail reported at AEDC.
WKRN-TV relayed a report via Facebook of nickel size hail southeast of Manchester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321836, 321838, 321839, 321840, 321841, 321842.